FDA: Antidepressant Trials Have Not Adequately Reported Sexual Dysfunction Side Effects

Featured image

“A group of US Food and Drug Administration scientists held a forum to discuss how to better evaluate side effects of sexual dysfunction associated with antidepressant drugs during clinical trials, and published their report in the Journal of Clinical Psychiatry.

“Sexual dysfunction is an important side effect of serotonergic antidepressants,” they wrote. “However, sexual dysfunction is often underestimated in clinical trials submitted in support of drug approval. This is because such assessments are based mainly on unsolicited reporting.”

The authors reported on the FDA’s current efforts to develop methodologies for more accurately capturing the scope and severity of sexual dysfunction side effects occurring in trials of new antidepressants.”

‘Trouble is, when people DO report sexual dysfunction after being given psychiatric drugs, they are often ignored.  In my case, after being given an antipsychotic, the credibility of what I said was gone.  I didn’t even know whether there were others suffering like I have been until I found a support group on Yahoo in 2009.  

To put it bluntly, I haven’t been horny in almost 32 years.  I discontinued haldol when I was 35.  I’m 67 now.  (I have never taken SSRIs.)  

My biggest concern is for the CHILDREN being given psychiatric drugs. Will they be able to experience normal puberty?  I think we will have a growing number of people who are asexual.  We will also have more people put on welfare because they’ve been harmed and disabled by the drugs and can no longer work.

(I have adult friends who have taken SSRIs and have reported sexual dysfunction, NOT ONLY ED, but LOSS OF LIBIDO and GENITAL NUMBNESS, PERSISTING YEARS AFTER TAKING AND THEN DISCONTINUING THEM.  They are some of the people I’ve come to know through a Yahoo support group with 3,721 members.)

For some young people, this may be a permanent condition.

For some, it may be a reason they are committing suicide.

 ~ Linda Kay

http://www.madinamerica.com/2015/07/fda-antidepressant-trials-have-not-adequately-reported-sexual-dysfunction-side-effects/

Advertisements
Posted in antipsychotics, genital anesthesia, neuroleptics, sexual dysfunction, SSRIs | Tagged , , , , , , , , , , | Leave a comment

The Mental (Illness) system and thoughts on alternatives: a collection

How can we call it our Mental “Health” system, when so many people are being injured and left disabled by it?

Everything Matters: Beyond Meds

“It is no measure of health to be well-adjusted to a profoundly sick society.” – Jiddu Krishnamurti

Lunatic-AsylumI can’t call the current system of care a “mental health system” when it’s so clearly one that generates, encourages and sustains mental illness. And so I’ve often referred to it as a mental illness system. Here I’m underscoring that as it’s important that we make big changes if we want to help not only the most vulnerable people in our society, but also society itself. We create one another. None of this happens in a vacuum.

Below is a list of posts from Beyond Meds that look at the system from many different perspectives. It will become one of the main drop-down navigation menu tabs at the top of the page. It will replace the Professional/Patient Divide tab and will be called Mental Illness System. The contents of it will include those…

View original post 723 more words

Posted in Uncategorized | Leave a comment

Antipsychotic-induced Sexual Dysfunction Under-reported

Here’s a post from Mad in America mentioning studies involving structured interviews or questionnaires that result in many more patients reporting sexual dysfunctions from neuroleptics (or so-called “antipsychotics”).

Researchers [from the Netherlands] “found that a comparison of different antipsychotics showed high frequencies of sexual dysfunction for risperidone and classical antipsychotics, and lower frequencies for clozapine, olanzapine, quetiapine, and aripiprazole.”‘

http://www.madinamerica.com/2015/04/antipsychotic-induced-sexual-dysfunction-reported/

 

Posted in antipsychotics, neuroleptics, sexual dysfunction | Tagged , , , | 2 Comments

Disney Pixar comes out with emotionally intelligent animation

I love Pixars, and I really want to see this one. Emotional “parts” are depicted in this film which may also be a legitimate way of understanding “hearing voices” (that can get people labeled psychotic). I think the truth is, we ALL have inner voices!

Posted in Uncategorized | Leave a comment

Antipsychotic-Induced Sexual Dysfunction and Its Management

This is one of the articles I found today when I googled “PAPSD (Post AntiPsychotics Sexual Dysfunction)”:

It states that, “Sexual dysfunction is a common condition in patients taking antipsychotics, and is the most bothersome symptom and adverse drug effect, resulting in a negative effect on treatment compliance. It is known that hyperprolactinemia is a major cause of sexual dysfunction. Based on the blockade of dopamine D2 receptors, haloperidol, risperidone, and amisulpride are classed as prolactin-elevating antipsychotics, while olanzapine, clozapine, quetiapine, ziprasidone, and aripiprazole are classed as prolactin-sparing drugs. Risperidone and the other typical antipsychotics are associated with a high rate of sexual dysfunction as compared to olanzapine, clozapine, quetiapine, and aripiprazole. With regard to treatment in patients suffering from sexual dysfunction, sildenafil was associated with significantly more erections sufficient for penetration as compared to a placebo. Subsequent studies are needed in order to provide physicians with a better understanding of this problem, thereby leading toward efficacious and safe solutions.”

Read more at:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3623530/

Posted in Uncategorized | Tagged , , , | Leave a comment

Psychiatry causes harm and it’s widely denied: psychiatrist shares her sadness about her profession

So very true…

After graduating with a BA in Psych, and after working on two hospital psychiatric wards and a halfway house for patients coming out of a mental institution in Chicago, THIS is why I left the field of “Mental Health” many years ago:

Everything Matters: Beyond Meds

Joanna Moncrieff, MD shares her response to this question: How do you feel about the current state of psychiatry?

Dr. Joanna Moncrieff
psychiatrist and senior lecturer
University College London

video from CEP

bitterMore posts that feature Joanna Moncrieff’s work on Beyond Meds:

This is what happened to me: Monica’s story: the aftermath of polypsychopharmacology

See also: The Mental (Illness) system and thoughts on alternatives: a collection

Please do not attempt to discontinue psych drugs without first very carefully educating yourself on the risks involved so that you might minimize the chances of developing grave iatrogenic illness if you decide to withdraw: Psychiatric Drug Withdrawal and Protracted Withdrawal Syndrome Round-Up

View original post

Posted in antipsychotics, forced treatment, genital anesthesia, neuroleptics, sexual dysfunction | Tagged , , , , , | 2 Comments

Sexual Dysfunction from Antipsychotics Common — But Poorly Monitored by Physicians

From Mad in America, December 31, 2014

“The most frequently reported or observed antipsychotic side effects identified were sexual dysfunction, metabolic problems and weight gain,” the researchers wrote. They found that up to 59% of male patients reported sexual dysfunction, compared to 25–50% of women.”

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

Describing the prevalence and management of adverse effects from antipsychotics as “a neglected area” of study, a team of researchers from the UK has published a systematic review in the Journal of Psychopharmacology. They aimed to identify the prevalence of, and management strategies for nine categories of adverse effects, including sedation, weight gain, metabolic syndrome, sexual dysfunction and cardiovascular effects.

The researchers reviewed 53 studies, and catalogued the rates of side effects identified in them. They found that “antipsychotic polypharmacy was associated with increased frequency of adverse effects.” They also found that longer duration of treatment was associated with more severe adverse effects.

“The most frequently reported or observed antipsychotic side effects identified were sexual dysfunction, metabolic problems and weight gain,” the researchers wrote. They found that up to 59% of male patients reported sexual dysfunction, compared to 25–50% of women.

The researchers also found that clinicians were generally not monitoring side effects nor developing management strategies for them very effectively. “Five of the seven studies which addressed baseline testing and follow-up monitoring revealed disappointing levels as low as 0% compliance with monitoring, despite guideline recommendations,” the authors wrote.

“Antipsychotic adverse effects are diverse and frequently experienced, but are not often systematically assessed,” they concluded. “There is a need for further scientific study concerning the management of these side effects.”

(Abstract) “First do no harm.” A systematic review of the prevalence and management of antipsychotic adverse effects. (Young, Su Ling et al. Journal of Psychopharmacology. Published online before print December 16, 2014. doi: 10.1177/0269881114562090)

This entry was posted in Adverse Effects, Featured News, In the News, Metabolic Syndrome,Obesity/Metabolic Syndrome by Rob Wipond. Bookmark the permalink.

http://www.madinamerica.com/2014/12/sexual-dysfunction-antipsychotics-frequently-experienced-poorly-monitored-physicians/

Posted in Uncategorized | Tagged , | Leave a comment